Can you help explain this drug interaction from the symptom checker?

diltiazem ↔ diphenhydramine

"MONITOR: Many psychotherapeutic and CNS-active agents (e.g., anxiolytics, sedatives, hypnotics, antidepressants, antipsychotics, opioids, alcohol, muscle relaxants) exhibit hypotensive effects, especially during initiation of therapy and dose escalation. Coadministration with antihypertensive agents, in particular vasodilators and alpha-blockers, may result in additive effects on blood pressure and orthostasis"

I'm confused on the part: "Coadministration with antihypertensive agents, in particular vasodilators and alpha-blockers, may result in additive effects on blood pressure and orthostasis." -Doesn't that mean it would raise blood pressure where before it says will lower?

1 Answer

Relevance
  • Anonymous
    10 years ago
    Favorite Answer

    "Additive effects" means it would cause worse hypotension by taking those two drugs together. It is adding to the problem. They should have used different wording.

    Vasodilators open up your blood vessels. Vasodilation is also an effect of antihypertensive agents. Combining the two lowers blood pressure beyond what you want it to be.

Still have questions? Get your answers by asking now.